By Published On: 13 October 20121.4 min read

Treating Acne with an oral drug called Roaccutane is very common.  This is because it is the most effective treatment available.  Acne is caused by an over production of oil in the sebaceous glands of the skin. This then breeds bacteria, which infects the gland or glands.

It has now become obvious that many teenagers who are put on courses of Roaccutane for their acne potentially will atrophy (kill off) some or all of their meibomian glands! The integrity of these glands we know are imperative to keeping the eye sufficiently lubricated.

Are we at the tip of the iceberg for a dry eye tsunami?  These same teenagers are compulsive computer, iPhone and iPad users, which we also know is a massive contributor to dry eye syndrome.

Where will we be in another 10 – 20 years when these kids reach middle age and dry eye problems seem to kick off?

Multiple peer reviewed studies have shown that dry eye problems are common after Roaccutane treatment but they are not clear on where problems are permanent.

What is clear though is in doing an internet search on “Roaccutane and meibomian gland dysfunction” one can find many distressed individuals post roaccutane treatment that have severe dry eye symptoms. What is also clear is that if you are on roaccutane treatment it is important not to wear contact lenses, as these can exacerbate the problem.

It makes sense then that before starting any roaccuatne treatment it would be wise to have a thorough dry eye assessment by an eye practitioner that specialises in dry eye treatment so that any signs of even subtle dry eyes are treated aggressively before and throughout the Roaccutane treatment phase.

Comments

2 Comments

  1. dry eye syndrome 16 October 2012 at 5:02 pm - Reply

    Roaccutane is a good drug for acne treatment

    • Dr Jim Kokkinakis 1 April 2013 at 4:25 pm - Reply

      Yes that is correct Roaccutane is a great drug for acne treatment. Like any medication though there is potential for side effects, some of them can be serious.
      Over the years I have developed a specialty in contact lenses and their complications. Any teenager that wears contact lenses and is thinking of using Roaccutane we immediately discontinue contact lens wear due to the some time severe dry eye symptoms that Roaccutane can cause.
      Regards
      Jim Kokkinakis
      Optometrist
      Sydney CBD

Leave A Comment

Free resources

Signup

Latest news